Alert archive / Connecticut / Flash Flood Warnings in 2003
Flash Flood Warning 43, NWS New York, NY
NWS New York, NY issued this flash flood warning at Dec 17, 2003, 11:12 PM EST for Naugatuck Valley Planning Region, Connecticut. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2003, 11:12 PM EST (04:12 UTC)
- Expired
- Dec 18, 2003, 5:15 AM EST
- In force
- 6 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
The radar
The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 4.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 106 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 180419 FFWOKX CTC009-181015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 1112 PM EST WED DEC 17 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT * UNTIL 515 AM EST * FLOODING IS OCCURRING IN NEW HAVEN COUNTY ALONG THE QUINNIPIAC RIVER AT WALLINGFORD. IN ADDITION...SOME SMALL STREAMS AND RIVERS IN NEW HAVEN COUNTY MAY ALSO BE ABOVE FLOOD STAGE AT THIS TIME. FOR THE QUINNIPIAC RIVER AT WALLINGFORD, MINOR FLOODING IS OCCURRING, WITH A STAGE OF 8.9 FEET MEASURED AT 09 PM WEDNESDAY. THE STAGE EXCEEDED THE FLOOD STAGE OF 8.0 FEET AT 06 PM WEDNESDAY. THE RIVER SHOULD SUBSIDE BY MORNING. DO NOT DRIVE CARS THROUGH FLOODED AREAS...STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4148 7321 4120 7301 4131 7269 4157 7281
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 17, 10:06 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 17, 10:06 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1006 PM EST WED DEC 17 2003
.DISCUSSION...COLD FRONT IS CURRENTLY PASSING EAST THROUGH NEW
LONDON COUNTY AND THE SOUTH FORK OF LONG ISLAND...WITH THE CENTER OF
LOW PRESSURE SLOWLY DEEPENING OVER SOUTHERN NEW ENGLAND. MOISTURE IS
RATHER LIMITED BEHIND THE FRONT...WITH THE BACK EDGE OF
PRECIPITATION SLOWLY WORKING EAST THROUGH CENTRAL LONG ISLAND AND
CONNECTICUT. THE RAIN IS BRIEFLY MIXING WITH SLEET AND SNOW ON THE
BACKEDGE...WITH ONLY A DUSTING POSSIBLE OVER HIGHER TERRAIN NORTH OF
THE CITY. OTHERWISE...WINDS ARE WESTERLY BEHIND THE FRONT AND WILL
INCREASE TO 25 TO 30 MPH AFTER MIDNIGHT AS LOW PRESSURE DEEPENS AND
MOVES NORTH INTO SOUTHERN QUEBEC. TEMPERATURES LOOK TO BE ON
TRACK...DROPPING INTO THE 20S NORTH AND WEST OF THE METRO AREA AND
AROUND FREEZING BY THE COAST. WILL MAKE FIRST PERIOD CHANGES TO
REFLECT THIS IN THE GRIDS AND ZONES.
&&
.MARINE...ONLY MINOR CHANGES TO UPDATE WIND DIRECTION AND SLIGHTLY
RAISE WIND SPEEDS AS PER BUOY OBS. THE COLD FRONT HAS PASSED EAST OF
THE BUOYS WITH WESTERLY WINDS AND SHOULD MOVE ACROSS THE FAR EASTERN
WATERS IN THE NEXT HOUR. OTHERWISE...NO OTHER CHANGES.
&&
.AVIATION...VFR CIGS STRUGGLING TO GET INTO AREA AS A WHOLE...EXPECT
ENTIRE AREA TO GO VFR AROUND OR SHORTLY AFTER MIDNIGHT. GUSTY WINDS
ONLY SIGNIFICANT ISSUE BEYOND ABOUT 18/06Z.
&&
.HYDROLOGY...WITH TODAYS HEAVY RAIN OVER EASTERN CONNECTICUT...AN
FLS HAS BEEN ISSUED FOR THE YANTIC RIVER BASIN FOR MINOR FLOODING AS
THE RIVER CRESTS TOMORROW MORNING.
&&
***********************PREVIOUS 355 PM DISCUSSION********************
.SHORT TERM FORECAST UPDATE...
POTENTIAL FOR FLOODING...BASED ON SLIGHTLY LOWER RAINFALL AMOUNTS
THAN PREVIOUSLY FORECAST...AFTER COORDINATING WITH THE NE RIVER
FORECAST CENTER...WE HAVE DECIDED TO CANCEL THE FLOOD WATCH FOR THE
ENTIRE AREA.
ONE HALF TO 1 INCH OF MAINLY RAIN IS FCST UNTIL AROUND 02Z ACROSS SE
CT...BEFORE THE PRECIP CHANGES TO SNOW BEFORE ENDING AROUND 05Z.
ALTHOUGH THIS MAY CAUSE SIGNIFICANT WITHIN BANK RISES IN MANY SMALL
STREAMS...WIDESPREAD FLOODING IS NO LONGER ANTICIPATED.
ACROSS THE LOWER HUDSON VALLEY AND NE NJ...UP TO 1/4 INCH LIQUID
WATER EQUIVALENT...BEFORE THE RAIN CHANGES TO SNOW...IS FORECAST
THROUGH THIS EVENING...UNTIL THE UPSTREAM SHORT WAVE LIFTS NE OF THE
REGION. AGAIN...BECAUSE WIDESPREAD FLOODING IS NOT ANTICIPATED...THE
FLOOD WATCH WILL BE CANCELED.
POTENTIAL FOR FOG...AREAS OF FOG...LOCALLY DENSE...WILL CONTINUE
OVER THE LOW LEVEL TROUGH AXIS FOR A FEW HOURS...UNTIL THE WIND
SHIFT TO THE WEST...WHERE CONDITIONS HAVE BEEN SLOWLY IMPROVING. THE
DENSE FOG ADVISORY HAS EXPIRED AND WILL NOT BE EXTENDED IN AREA OR
TIME.
&&
.DISCUSSION FOR THU...
POTENTIAL FOR HIGH WINDS...ALTHOUGH WINDS WILL BE GUSTY AS STEEP
LAPSE RATES RESULT IN GREATER INSTABILITY DURING THURSDAY...EVEN
WITH A DEEPLY MIXED ATMOSPHERE...SURFACE WIND SPEEDS SHOULD REMAIN
JUST BELOW WIND ADVISORY CRITERIA FOR THE REGION.
BECAUSE LOW LEVEL MOISTURE WILL BE QUITE LIMITED...THE AREAL
COVERAGE OF INSTABILITY SNOW SHOWERS WILL BE LESS THAN WIDELY
SCATTERED. AT THIS TIME...I HAVE DECIDED NOT TO INCLUDE ISOLATED
SNOW SHOWERS IN THE FCST FOR THU AND THU NIGHT.
&&
.DISCUSSION FOR FRI AND SAT...A SERIES OF SHORT WAVES WILL DIG INTO
AND CARVE OUT A HIGH AMPLITUDE TROUGH...RESULTING IN THE FORMATION
OF A SERIES OF ATLANTIC OCEAN STORMS...THE FIRST OF WHICH IS
FORECAST TO DEVELOP INTO A GALE CENTER...REMAINING TOO FAR SOUTH AND
EAST OF THE LOCAL AREA. LETS HOPE THIS FORECAST SOLUTION VERIFIES.
I HAVE NOT MADE ANY MEANINGFUL CHANGES TO THE LONG TERM FORECAST.
&&
.MARINE...WILL CONTINUE HEADLINE FOR GALE WARNING TONIGHT AND
THURSDAY FOR THE OCEAN AND SOUND...WITH A SMALL CRAFT ADVISORY ON
THE HARBOR. LOW PRESSURE IS CURRENTLY DEEPENING OVER SOUTHERN NEW
ENGLAND WITH ITS ASSOCIATED COLD FRONT JUST ENTERING THE WESTERN
WATERS. WINDS EAST OF THE FRONT ARE FROM THE SOUTH RUNNING 25 TO 30
KT...ESPECIALLY OVER FAR EASTERN WATERS. TO THE WEST OF THE FRONT
WINDS HAVE SWITCHED TO THE WEST...CURRENTLY RUNNING 15 TO 20 KT. THE
COLD FRONT WILL SWEEP EAST ACROSS ALL WATERS BY MIDNIGHT. AT THE
SAME TIME LOW PRESSURE WILL INTENSIFY AND MOVE NORTH INTO MAINE
OVERNIGHT...WITH A RAPIDLY TIGHTENING PRESSURE GRADIENT FOR
OVERNIGHT INTO THURSDAY. WINDS WILL PICK UP TO GALE CRITERIA
(W30-35KT) AFTER MIDNIGHT ACROSS THE OCEAN AND SOUND. WESTERLY
GALES WILL CONTINUE THURSDAY...AND WITH A GOOD MIXING LAYER EXPECT
GUSTS OF UP TO 4O KT DURING THE DAYLIGHT HOURS ESPECIALLY OVER THE
EASTERN COASTAL WATERS. SEAS ON THE OCEAN ARE CURRENTLY RUNNING 8 TO
11 FT WITH A GOOD SOUTHERLY FETCH...AND EXPECT THEM BUILD TO 12 TO
15 FT OVERNIGHT AND THURSDAY WITH A STRONG WESTERLY WIND...WITH THE
HIGHEST SEAS OVER EASTERN PORTION. SEAS ON THE SOUND ARE CURRENTLY
RUNNING 3 TO 4 FT...AND THEY SHOULD BUILD TO 6 TO 9 FT OVERNIGHT
INTO THURSDAY...WITH AN IDEAL 260 DEGREE WIND TRAJECTORY. BLOWOUT
TIDES MAY BE A PROBLEM OVER COASTAL SECTIONS OF WESTERN WATERS
DURING LOW TIDE ON THURSDAY WITH THE STRONG WESTERLY
GRADIENT...ESPECIALLY OVER THE WESTERN SOUND. THE W/NW GRADIENT WILL
SLOWLY WEAKEN THURSDAY NIGHT AS LOW PRESSURE HEADS WELL NORTH INTO
QUEBEC...ALLOWING CONDITIONS TO FALL BELOW GALE WARNING CRITERIA.
THEREAFTER...HIGH PRESSURE WILL SLOWLY BUILD NORTHEAST INTO THE AREA
FROM THE SOUTH...WITH CONDITIONS SLOWLY FALLING BELOW SMALL CRAFT
CRITERIA LATE FRIDAY INTO THE WEEKEND.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...GALE WARNING FOR ANZ350-353-355-330-335.
SMALL CRAFT ADVISORY FOR NY HARBOR...ANZ338.Hazardous weather outlook, Dec 17, 5:32 AM EST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE UPTON NY 532 AM EST WED DEC 17 2003 CTZ005>012-NJZ002>006-011-NYZ067>076-181122- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-NORTHERN FAIRFIELD CT- NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT- NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT- SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT- SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ- 532 AM EST WED DEC 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FROM THIS MORNING TO LATE TONIGHT. RAIN WILL SPREAD ACROSS THE REGION THIS MORNING AND WILL BECOME HEAVY AT TIMES THIS AFTERNOON. RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED WITH THIS STORM...WITH LOCALLY HIGHER AMOUNTS OF UP TO 2 1/2 INCHES POSSIBLE IN SOME SPOTS. SOME AREA STREAMS AND RIVERS ARE ALREADY RUNNING HIGH...AND THIS RAINFALL WILL ONCE AGAIN CREATE POSSIBLE FLOODING PROBLEMS. URBAN AND POOR DRAINAGE FLOODING IS ALSO EXPECTED. SNOW COVER ACROSS INTERIOR SECTIONS WILL ALSO MELT...COMPOUNDING FLOODING PROBLEMS IN THOSE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. NYZ077>081-181122- NASSAU NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY- SOUTHEAST SUFFOLK NY-SOUTHWEST SUFFOLK NY- 532 AM EST WED DEC 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT RAIN WILL SPREAD ACROSS THE REGION THIS MORNING AND WILL BECOME HEAVY AT TIMES THIS AFTERNOON. RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED WITH THIS STORM...WITH LOCALLY HIGHER AMOUNTS OF UP TO 2 1/2 INCHES POSSIBLE IN SOME SPOTS. URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE THROUGH EARLY TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
Nearby
Flash Flood Warnings in Connecticut, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.